Wisconsin, 2007

Heavy Snow in Wisconsin, February 23 to 24, 2007

February 23 to 24, 2007 · NWS GRB · 4 events in 4 counties and zones

Moisture surging ahead of a developing storm system over the Plains produced heavy snow in central Wisconsin. ).

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Moisture surging ahead of a developing storm system over the Plains produced heavy snow in central Wisconsin. Highest totals included 7.1 inches at Wisconsin Rapids (Wood Co.), 6.8 inches at Amherst (Portage Co.), 6.5 inches at Wautoma (Waushara Co.) and 6.4 inches at Waupaca (Waupaca Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 23, 2:45 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Feb 23, 2:45 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
245 PM CST FRI FEB 23 2007

.SYNOPSIS...HIGH LATITUDE BLOCKING WL CONT ACRS CANADA THROUGHOUT THE
FCST PERIOD. THAT WL KEEP STG AND VERY ACTIVE SRN STREAM ACRS THE CONUS.
TWO SIG STORM SYSTEMS WL WORK ACRS THE COUNTRY...AND BRING PCPN TO THE
AREA DURING THE WEEKEND AND THEN DURING THE LATTER PART OF NEXT WK.
TEMPS LIKELY TO AVERAGE PRETTY CLOSE TO SEASONAL NORMALS.
&&

.SHORT TERM...TNGT AND SAT. COMPLEX FCST AS INITIAL SURGE OF PCPN
DEVELOPS WELL OUT AHEAD OF MAIN STORM SYSTEM DEVELOPING BACK IN THE WRN
PLAINS. STG ISENT LIFT AND FRONTOGENETIC FORCING DEVELOP ACRS THE SWRN
PART OF THE FCST AREA THIS EVENING. THE NAM LIFTS THE FORCING AND ASSOC
PCPN NWD AS IT WEAKENS...WHILE THE GFS DEVELOPS IT ESEWD AND THEN
WEAKENS IT. LEANED TOWARD A COMPROMISE. BELIEVE ALL MODELS UNDERPLAYING
THE DRY AIR WORKING WWD INTO THE AREA AT LOW-LEVELS AND THUS GENERATING
TOO MUCH QPF. STILL...THE SRN/SWRN PART OF THE FCST AREA SHOULD BE
ENOUGH INTO THE FORCING AND CLOSE ENOUGH TO THE INCOMING MID-LVL
MOISTURE TO GET AT LEAST A FEW INCHES OF SNOW OVERNIGHT. POSTED A
SNOW ADVISORY FOR THE SWRN PART OF THE FCST AREA FM 02Z-12Z.

THE INITIAL BATCH OF PCPN MAY LINGER INTO EARLY SAT...BUT THEN SHOULD
WEAKEN AWAY AS THE DRY AIR SURGES BACK NW ACRS THE AREA. CARRIED MAINLY
CHC POPS ACRS THE RGN...BUT DON/T EXPECT SIG PCPN DURING THAT TIME
FRAME.

.LONG TERM...SAT NGT THRU NXT FRI. PROGRESSIVE PATN TO CONT THRU NXT
WEEK WITH MDLS HAVING PBLMS WITH THE DEPTHS OF THE UPR RDGS AND TROFS.
THESE PBLMS NOT ONLY IMPACT THE STRENGTH OF POTENTIAL SYSTEMS...BUT ALSO
THE EVENTUAL TRACK OF POTENTIAL SYSTEMS. AS ONE STORM DIES A SLOW DEATH
TO OUR EAST EARLY NXT WEEK...A NEW SYSTEM WL HAVE TO BE DEALT WITH LATE
NXT WEEK. TEMPS SHOULD GENERALLY BE CLOSE TO NORMAL THRU THE PERIOD.

INITIAL SFC LOW IS PROGGED TO MOV FROM E-CNTRL KS TO NE MO SAT NGT AND
BE IN THE PROCESS OF OCCLUDING. 70 KT LOW LVL JET TO BE AIMED UP THE MS
RIVER AND OVERRUN THE 8H WRMFNT LOCATED OVR N-CNTRL IL. EVEN THO
FRONTOGENETICAL FORCING DOES NOT APR STG...THE STG ISEN LIFT COMBINED
WITH FAVORABLE Q-VEC CONVERGENCE AND ADDL LIFT PROVIDED BY THE LEFT EXIT
RGN OF THE UPR JET...ALL POINT TO SNOW OVERSPREADING NE WI FROM SOUTH TO
NORTH. BETTER DYNAMICS AND FORCING TO BE LOCATED OVR THE SRN HALF OF WI
AND WL KEEP HIGHER SNOW AMTS OVR THE SRN HALF OF THE FCST AREA. BETWEEN
THE SNOW ACCUMULATION AND BLUSTERY EAST WNDS...WL ISSUE A WINTER STORM
WATCH ROUGHLY SOUTH OF A LINE FROM TOMAHAWK TO WAUSAUKEE. THIS WATCH WL
RUN FROM 06Z SUN THRU 06Z MON AS THE SYSTEM GRADUALLY SLOWS ITS FORWARD
SPD AND SLOWLY WEAKENS.

SFC LOW TRACKS E-NE INTO NRN IL ON SUNDAY WITH SNOW CONTINUING THRU THE
DAY ACROSS NE WI. FORCING AND LIFT REMAIN OVR THE AREA...THUS SEE NO
REASON FOR SNOW TO LET UP. IN ADDITION TO THE SNOW...BLUSTERY EAST WNDS
TO PERSIST AND HAVE ADDED BLOWING SNOW TO MOST OF THE FCST. THE STORM
SLOWLY MOVS TOWARD EITHER SW LWR MI OR NW INDIANA BY SUNDAY NGT WITH THE
BETTER FORCING/LIFT SHIFTING EWD AS WELL. WHILE THE SNOW WL CONT TO FALL
THRU THE NGT...THE INTENSITY IS EXPECTED TO WEAKEN SUCH THAT
ACCUMULATIONS WL BE LESS WITH TIME. BY THE END OF SUNDAY NGT...SNOW
TOTALS COULD RANGE FROM 3 TO 6 INCHES OVR NRN WI TO 70 TO 10 INCHES OVR
CNTRL/E-CNTRL WI.

THE SFC LOW EXPECTED TO WOBBLE AROUND SW LWR MI THRU MON AS IT IS
CUT-OFF AND BLOCKED FROM THE MEAN FLOW. A FNTL BNDRY WL EXTEND W-NW THRU
SRN WI AND ACT AS A FOCUS TO GENERATE LGT SNOW OVR MOST OF THE RGN.
SINCE ALL THE FORCING AND LIFT TO BE LONG GONE BY THIS TIME...ADDITIONAL
ACCUMULATIONS WL BE LGT WITH MOST LOCATIONS SEEING ANOTHER INCH PSBL.
THERE COULD BE SLIGHTLY HIGHER AMTS NEAR LK MI WHERE NE WNDS MAY HELP TO
ENHANCE THE SNOWFALL. HAVE KEPT THE CHC OF SNOW SHWRS OR FLURRIES GOING
ACROSS THE FCST AREA RIGHT THRU TUE AS THERE IS LITTLE CHG TO THE
SYNOPTIC SITN. THE DYING SFC LOW SHIFTS TOWARD SE LWR MI...BUT WEAK FNTL
BNDRY LINGERS OVR SRN WI. ERN PARTS OF THE FCST AREA TO SEE THE BETTER
CHC SEEING ADDL MINOR ACCUMULATIONS...BUT THESE ARE MORE OF THE NUISANCE
TYPE OF ACCUMULATIONS.

BY TUE NGT INTO WED...THE NXT SYSTEM TO BE PROGRESSING ACROSS THE
ROCKIES WITH DOWNSTREAM RIDGING MOVG INTO THE WRN GREAT LKS. THIS APRS
TO BE THE ONLY DRY STRETCH OF WEATHER IN THE FCST. THIS NXT SYSTEM
QUICKLY PUSHES INTO THE PLAINS WED NGT AND SWEEPS NEWD TOWARD THE WRN
GREAT LKS BY THU. GULF MSTR WL AGAIN BE TAPPED...THUS ANTICIPATE PCPN TO
BREAK OUT DUE TO ISEN LIFT WED NGT AND INCREASED FORCING/LIFT ON THU.
MDLS DIFFERENCES COME INTO PLAY AS TO THE EVENTUAL TRACK OF THE SFC LOW
AND HOW MUCH WARM AIR CAN ACTUALLY REACH NE WI. PREFER TO GO MORE MIXED
PCPN FOR NOW AND LWR TEMPS A COUPLE OF DEGS FOR THU.

SYSTEM SWEEPS THRU NE WI THU NGT WITH WRAP-AROUND MSTR CARRIED OVR INTO
FRI. WL NEED TO MENTION A CHC OF LGT SNOW FOR THU NGT AND THEN LEFTOVER
SNOW SHWRS OR FLURRIES FOR FRI.

.AVIATION...EXPECT CIGS AND VSBYS TO DECR QUICKLY THIS EVENING IN
CENTRAL WISCONSIN AS PCPN SURGES INTO THE RGN.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...

SNOW ADVISORY 8 PM THIS EVENING TO 6 AM SATURDAY
WIZ030-035>037-045-048-

WINTER STORM WATCH LATE SATURDAY NIGHT THROUGH SUNDAY EVENING
WIZ018>022-030-031-035>040-045-048>050-073-074-
&&

SKOWRONSKI/KALLAS
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Feb 23, 4:00 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
400 PM CST FRI FEB 23 2007

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-242200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
400 PM CST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

SEVERAL INCHES OF SNOW IS POSSIBLE TONIGHT SOUTH AND WEST OF A LINE FROM
WAUSAU TO OSHKOSH. THE SNOW COULD CAUSE ROADWAYS TO BECOME SLIPPERY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A LATE WINTER STORM IS FORECAST TO AFFECT THE AREA FROM LATE SATURDAY
NIGHT INTO MONDAY. SNOW WILL BEGIN TO FALL SATURDAY EVENING...AND BECOME
HEAVY AT TIMES LATER SATURDAY NIGHT AND SUNDAY. AT THIS TIME...IT
APPEARS THAT 6 TO 10 INCHES OF SNOW ARE POSSIBLE SOUTH OF A LINE FROM
TOMAHAWK TO WAUSAUKEE...WITH 3 TO 6 INCHES NORTH OF THIS LINE. IN
ADDITION TO THE HEAVY SNOW...GUSTY EAST TO NORTHEAST WINDS WILL
CONSIDERABLY REDUCE VISIBILITIES AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE.

LMZ521-522-541>543-564-242200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
400 PM CST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TONIGHT

INCREASING EAST WINDS TONIGHT WILL CREATE CONDITIONS HAZARDOUS FOR SMALL
CRAFT AND CAUSE THE BUILD UP OF ICE ALONG THE LAKE MICHIGAN SHORELINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED THROUGH SUNDAY NIGHT.

JS/KALLAS
WEATHER.GOV/GREENBAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Wood

When
February 23, 6:00 PM CST to February 24, 4:00 AM CST
Where
Wood forecast zone
Reported by
COOP Observer
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Heavy Snow, Portage

When
February 23, 6:00 PM CST to February 24, 4:00 AM CST
Where
Portage forecast zone
Reported by
COOP Observer
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Heavy Snow, Waupaca

When
February 23, 6:00 PM CST to February 24, 4:00 AM CST
Where
Waupaca forecast zone
Reported by
COOP Observer
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Heavy Snow, Waushara

When
February 23, 6:00 PM CST to February 24, 4:00 AM CST
Where
Waushara forecast zone
Reported by
COOP Observer
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14825, 14827, 14828, 14829.